We present a patient with ALS who underwent general anesthesia. When administering general anesthesia to patients with ALS, two important points should be considered. First, from the viewpoint of postoperative respiratory complications, the use of rapid reversible short-acting analgesic and sedative agents is recommended. Currently, most of the analgesic and sedative agents used are short-acting drugs. However, only a limited number of these can be reversed. In view of sedation, desflurane is known to restore pharyngeal function quickly. However, the excretion of inhaled anesthetics depends on respiration, which was unsettling for this ALS patient who was supposed to go back to the general ward. As most ALS patients have respiratory failure, the residual effects of inhalational agents may cause delayed emergence and aspiration. Therefore, we decided to choose TIVA. In the past, propofol was considered ideal for patients with ALS . However, the use of propofol is not necessarily the only choice for patients with ALS in whom residual anesthetic effects are undesirable. Remimazolam can also be reversed. Remimazolam was used for our patient and he returned to the ward safely following general anesthesia.
Second, muscle relaxants should be avoided, although some reports have indicated that the use of muscle relaxants is feasible with careful monitoring, such as train-of-four acceleromyography (TOF-Watch SX, Organon, Dublin, Ireland) [3, 4]. In addition to monitoring, sugammadex can be used to reverse the muscle relaxant effect immediately and safely . In contrast, acceleromyography and sugammadex were reportedly ineffective in another report . In upper motor neuron disease, the reliability of acceleromyography is insufficient because muscle and nerve conditions vary depending on the ALS progression. Similarly, sugammadex may not be effective or the dosage insufficient, resulting in postoperative respiratory complications. In our case, tracheal intubation was performed without using a muscle relaxant.
There were some limitations to the use of remimazolam in our patient. To manage general anesthesia with TIVA, we needed to maintain the depth of anesthesia using a BIS monitor. However, we know that there is a correlation between remimazolam dosage and a decrease in BIS . In our case, the appropriate BIS value was not clear. Moreover, since tracheostomy involves neck surgery, electrical noises interfered with BIS monitoring during the surgery. This may have contributed to the difficulty in measuring the BIS accurately. As a result, excessive remimazolam was administered. Our patient did not emerge from anesthesia following 0.2 mg of flumazenil and an additional 0.2 mg was required. As we previously reported, remimazolam reversal may be beneficial for the anesthetic management of patients with myotonic dystrophy . These cases suggest that the use of remimazolam in neuromuscular diseases is superior because it can be reversed. To reverse remimazolam and establish safe anesthetic management, more effective neuromonitoring devices are needed.